Alert archive / Connecticut / Flash Flood Warnings in 2024

Flash Flood Warning 5, NWS Boston/Norton, MA

June 21, 2024Capitol Planning Region, Connecticut

NWS Boston/Norton, MA issued this flash flood warning at Jun 21, 2024, 4:56 PM EDT for Capitol Planning Region, Connecticut. It was in force for 115 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2024, 4:56 PM EDT (20:56 UTC)
Expired
Jun 21, 2024, 6:51 PM EDT
In force
115 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Flood severity
None

County Capitol Planning Region, CT

The radar

The Brookhaven radar (KOKX), 91 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 5:25 PM EDTFLOODAvon, CTparts of Rt 44 with minor flooding/water covered. traffic still able to get by.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2024-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2024-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
254 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1324 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

572 
WGUS51 KBOX 212056
FFWBOX
CTC003-220000-
/O.NEW.KBOX.FF.W.0005.240621T2056Z-240622T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
456 PM EDT Fri Jun 21 2024

The National Weather Service in Norton has issued a

* Flash Flood Warning for...
  Central Hartford County in northern Connecticut...

* Until 800 PM EDT.

* At 456 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Hartford, New Britain, West Hartford, Bristol, Manchester, East 
  Hartford, Southington, Glastonbury, Newington, Windsor, 
  Wethersfield, South Windsor, Farmington, Simsbury, Bloomfield, 
  Berlin, Rocky Hill, Avon, Plainville and East Windsor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4163 7270 4163 7271 4163 7272 4162 7272
      4157 7289 4179 7299 4190 7255 4170 7247

FLASH FLOOD...RADAR INDICATED

$$

Nash
1 follow-up statement
896 
WGUS71 KBOX 212251
FFSBOX

Flash Flood Statement
National Weather Service Boston/Norton MA
651 PM EDT Fri Jun 21 2024

CTC003-212301-
/O.CAN.KBOX.FF.W.0005.000000T0000Z-240622T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hartford CT-
651 PM EDT Fri Jun 21 2024

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL HARTFORD COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures and do not 
drive through water that covers the road.

&&

LAT...LON 4163 7270 4163 7271 4163 7272 4162 7272
      4157 7289 4179 7299 4190 7255 4170 7247

$$

Nash

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 4:23 PM EDT, 33 minutes earlier.

Area forecast discussion, Jun 21, 4:23 PM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
423 PM EDT Fri Jun 21 2024

.SYNOPSIS...

Showers and thunderstorms into early this evening may become
severe and also result in a localized flash flooding across
interior Massachusetts, Connecticut and western Rhode Island.
This activity should diminish not too long after sunset.
However...warm and muggy this weekend with more rounds of
showers and thunderstorms. Some of those may again become severe
and result in a localized flash flood threat. A cold front
bring a short window of reprieve early next week, though
increasing heat and shower chances by midweek.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...

420 PM Update...

* Severe T-Storm Watch through for interior MA/CT/W RI through 8 PM
* Localized flash flood threat into early this evening
* Activity diminishes after sunset with areas of fog possible late

Showers & t-storms continued to develop across interior MA/CT and RI
late this afternoon. This was along and west of a backdoor cold
front currently draped across central MA and into RI. SPC Meso-
Analysis indicates MLCapes on the order of 1500 to 2000 J/KG across
interior southern New England with effective shear of 20 to 30
knots. While instability is not quite as high as yesterday and mid
level lapse rates are poor...the effective shear is a bit better and
we have a backdoor cold front/sea breeze fronts as well. Many of the
high resolution models take an area of more organized convection in
eastern NY/Berks and move it across our region into early this
evening. This seems reasonable based on shortwave energy working
eastward and may interact with the low level boundaries across our
region. And given the better organization of this activity...a
severe t-storm watch has been issued through 8 pm this evening for
interior MA/CT and western RI. Main threat would be locally damaging
wind gusts with a secondary concern for hail. Further east...while
we can not rule out a strong storm or two working over the shallow
backdoor cold front...the overall severe weather threat is low across
eastern MA.

In addition...these backdoor cold fronts always need to be
watched for a localized flash threat. Pwats of 2+ inches will
support torrential rainfall with any storms and there is the
potential for some training along the backdoor front. The CSU
Machine learning probs do show the potential for excessive
rainfall across interior MA/CT and western RI. In fact...the
HREF indicates some low probs for the 6 hour QPF to exceed a 100
year rainfall event. That certainly does not mean that will
happen...but is at least a signal for potential localized flash
flooding. This is particularly true if the activity would train
over a particularly vulnerable urban center.

Given the mid level lapse rates are rather poor...expect the bulk of
the shower and thunderstorm activity to wind down by 9-10 pm.
Otherwise...main concern overnight will be for areas of low clouds
and fog developing given cooling boundary layer and remnant low
level moisture with light/calm winds. Overnight low temps mainly in
the 60s to around 70.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...

Key Points...

* Showers & T-Storms are expected to develop again Sat PM
* Severe Weather & Localized Flash Flood Risk Again
* Heat Advisories Continued for CT/SW MA

Details...

Saturday and Saturday night...

The backdoor front that washes out tonight...seems to want to setup
across northeast MA on Saturday. Therefore...a quite warm and humid
day is on tap with highs 85 to 90 in most locations with the hottest
readings around 90 in the Lower CT River Valley. Given Heat Indices
are expected to be in the mid to upper 90s...we have continued the
Heat Advisory across southwest MA/northern CT through the weekend.
It will be cooler though in northeast MA especially by Cape Ann
where highs will likely remain below 80.

The main concern Saturday afternoon and early evening will be for
another round of showers & t-storms. A shortwave working across the
region in west northwest flow will combined with diurnal heating and
a remnant boundary. We expect Capes on the order of 1500 to 2500
J/KG to develop and not much of a mid-level Cap. This should trigger
another round of showers & t-storms. While mid level lapse rates are
poor...effective shear will be stronger than the past few days on
the order of 30-40 knots. This should be enough for the potential of
scattered severe thunderstorms...which is supported by much of the
Machine Learning guidance as well as the HREF Updraft Helicity
Swaths.

Also...Pwats remain on the order of 2+ inches. Therefore...these
storms will be capable of producing torrential rainfall and
localized flash flooding. The CSU Machine Learning probs as well as
the HREF indicated low probs of 3"+ of rain inside 3 hours highlight
this concern. It is tough to pinpoint the area of greatest risk
given the mesoscale nature of these potential events. That being
said...the guidance is tending to indicate a higher risk in areas
from northern CT into western/central northeast MA closer to the low
level convergent zone.

A few storms may linger a bit longer Sat night...but will have to
wait and see how things unfold. Otherwise...more low clouds and fog
are expected to develop Sat night with the cooling boundary layer.
Overnight lows should drop into the 60s to near 70.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...

Highlights:

* Hot, humid, and potential for strong to severe storms Sunday
  afternoon.

* Cold front moves across the region Monday, bringing brief relief
  from hot and humid conditions. But signal for a return of the
  summer heat and humidity by mid next week.

Sunday: Hot and humid conditions fuel storms during the afternoon,
which could become locally strong to severe. A broad mid-level
trough moves across the northeast with 850mb shortwave energy moving
across the region with an associated warm front. WAA at 850mb
continues to indicate temperatures 20C to 22C, thus expecting highs
in the middle and upper 80s, 90F for Connecticut River Valley. With
dew points expected to be in the low 70s the 'Heat Index' to reach
the middle and upper 90s at northern Connecticut and the southern
Pioneer Valley of Massachusetts. In collaboration with neighboring
WFOs we've extended the 'Heat Advisory' through Sunday, for those
areas mentioned. All this fuels the potential for convection during
the afternoon as there's sufficient CAPE, modest effective shear
between 30 and 40 knots, and helicity greater than 150 m2/s2. While
the greatest threat appears to be north, a few stronger to severe
thunderstorms remain possible, even a low risk of a brief tornado.
CSU machine learning show a chunk of southern New England between
15% and 30% probabilities for wind, and widespread 2% prob for a
tornado across most of New England, with a 5% to 10% across southern
Vermont to southern New Hampshire and along the northern
Massachusetts border. Don't get hung up on the placement, more of
less gives us greater confidence in severe weather occurring. Lastly,
in addition to any severe weather there is the threat for heavy
rainfall as well given PWATs are in the ballpark of two inches.

Next Week: Mid-level trough moves east with a cold front on Monday
with another round of showers and storms, could be lingering diurnal
showers on Tuesday with a mid-level low over the Gulf of Maine,
though guidance is still split. Maintained 'slight chance' POPs
across northern MA. Beyond, midweek it looks unsettled, forecast
confidence is low due to model uncertainty with the timing of any
showers and/or storms. Have greater confidence with temperatures, a
warmer than normal week is likely as ensemble situational awareness
tables indicate surface temperatures are between the 90th and 99th
percentile. Highs returning to the middle and upper 80s with near
90F in northern Connecticut and southwest Massachusetts. And nightly
lows in the 60s.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18z TAF Update...

This afternoon & tonight...Moderate Confidence.

The main concern through early this evening will be another
round of showers & t-storms through about 01z/02z. This activity
is possible just about anywhere...but we think the  more
widespread/stronger activity will be across interior
MA/CT/western RI. A few storms may produce locally strong wind
gusts and torrential rainfall.

The bulk of the showers & t-storms will dissipate within 2 hours
of sunset. Otherwise...the main issue will be developing MVFR
and eventually IFR conditions in low clouds and fog patches as
the night wears along. In fact...do expect some LIFR conditions
develop as well. This a result of a cooling boundary layer
coupled with light moist low level flow. Winds generally light
and variable.

Saturday & Saturday night...Moderate Confidence.

IFR-LIFR conditions should improve to VFR across the interior
and mainly MVFR near the coastal plain by early afternoon.
Otherwise...the main concern will revolve around another round
of showers & t-storms impacting the region Sat afternoon and
early evening. A few of these will be capable of producing
locally strong wind gusts and torrential rainfall.

The shower & t-storm activity should dissipate again not too
long after sunset Saturday night. Low end MVFR-IFR conditions
should re-develop with the cooling boundary layer with some LIFR
thresholds being met as well.

KBOS TAF... Moderate Confidence in TAF.

We think the greatest risk for scattered t-storm activity will
remain west of the terminal into early this evening...but can
not rule out the low risk for one overcoming the shallow
inversion/marine layer. Threat should be over an hour or two
afternoon sunset.

KBDL TAF...Moderate Confidence in TAF.

Main concern will be for showers & t-storms to impact the
terminal through 00z this evening. Timing them is tricky...but
do think that the terminal has a good chance of being brushed
or impacted by one or two of these storms.

Outlook /Sunday through Wednesday/...

Sunday: Mainly MVFR, with local IFR possible. Breezy. Chance
SHRA, chance TSRA.

Sunday Night: Mainly MVFR, with areas VFR possible. Breezy.
SHRA likely, slight chance TSRA.

Monday: Mainly MVFR, with areas VFR possible. Breezy. Chance
SHRA, slight chance TSRA.

Monday Night: Mainly VFR, with areas MVFR possible. Chance
SHRA, isolated TSRA.

Tuesday through Tuesday Night: VFR.

Wednesday: Mainly VFR, with local MVFR possible. Breezy. Slight
chance SHRA.

&&

.MARINE...

Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Tonight through Saturday night...High Confidence.

The pressure gradient remains relatively weak as the backdoor cold
front of today...gradually washes out and lifts northeastward
through Sat night. Long continues southwest fetch may eventually
build seas to 4-5 feet toward daybreak Sun across our southern most
outer-waters...but otherwise winds/seas will remain below small
craft advisory thresholds. Otherwise...the main concern will be
areas of overnight and early morning fog. In addition...some
afternoon and evening t-storms may impact some of our mainly
nearshore waters at times.

Outlook /Sunday through Wednesday/...

Sunday: Moderate risk for Small Craft Advisory winds with gusts
up to 30 kt. Local rough seas. Chance of rain showers, isolated
thunderstorms.

Sunday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Areas of rough seas. Rain showers likely,
slight chance of thunderstorms.

Monday: Winds less than 25 kt. Areas of rough seas. Chance of
rain showers, slight chance of thunderstorms.

Monday Night: Winds less than 25 kt. Local rough seas. Chance
of rain showers, isolated thunderstorms.

Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.

Tuesday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 7 PM EDT Sunday for CTZ002>004.
MA...Heat Advisory until 7 PM EDT Sunday for MAZ010-011.
     Heat Advisory until 7 PM EDT this evening for MAZ008-009.
RI...None.
MARINE...None.

&&

SYNOPSIS...Frank/Dooley
NEAR TERM...Frank
SHORT TERM...Frank
LONG TERM...Dooley
AVIATION...Frank/Dooley
MARINE...Frank/Dooley

In the hours before

Local storm report, Jun 21, 4:49 PM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
449 PM EDT Fri Jun 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     Hail             Northfield              42.71N 72.44W
06/21/2024  M1.00 Inch       Franklin           MA   Public

&&

CH
Local storm report, Jun 21, 4:54 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
454 PM EDT Fri Jun 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     Flood            1 WNW Hartford          41.77N 72.70W
06/21/2024                   Hartford           CT   Broadcast Media

            Video of street flooding seen on X/Twitter
            at intersection of Laurel St and Farmington
            Ave.

&&

CH

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 4:08 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region37 min
Jun 21, 4:57 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region47 min
Jun 21, 5:05 PM EDTFlash Flood WarningBOXNortheastern Connecticut Planning Region3 hr
Jun 21, 5:43 PM EDTSevere Thunderstorm WarningBOXNortheastern Connecticut Planning Region17 min
Jun 21, 7:15 PM EDTSevere Thunderstorm WarningBOXNortheastern Connecticut Planning Region31 min

Nearby

Flash Flood Warnings in Connecticut, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.